Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 423, NWS Atlanta, GA

September 8, 20095 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 8, 2009, 3:05 PM EDT for 5 counties in Georgia. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2009, 3:05 PM EDT (19:05 UTC)
Expired
Sep 8, 2009, 3:30 PM EDT
In force
25 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Chattooga County, GA, Floyd County, GA, Gordon County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 96 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 3:06 PM EDTTSTM WND DMGNe Lafayette, GA911 REPORTED 20 TO 30 TREES DOWN NEAR ROUND POND ROAD...LAKE HOWARD ROAD...AND RINGOLD ROAD. THERE WERE 7 TO 8 ROADS CLOSED AS A RESULT.
Sep 8, 3:06 PM EDTHAIL 0.75Ne Lafayette, GADIME TO PENNY SIZED HAIL REPORTED BY 911.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 081905
SVRFFC
GAC055-115-129-295-313-081930-
/O.NEW.KFFC.SV.W.0423.090908T1905Z-090908T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT TUE SEP 8 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHATTOOGA COUNTY IN NORTHWEST GEORGIA
  EXTREME NORTHEASTERN FLOYD COUNTY IN NORTHWEST GEORGIA
  NORTHWESTERN GORDON COUNTY IN NORTHWEST GEORGIA
  SOUTHEASTERN WALKER COUNTY IN NORTHWEST GEORGIA
  SOUTHWESTERN WHITFIELD COUNTY IN NORTHWEST GEORGIA

* UNTIL 330 PM EDT

* AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.  THIS
  STORM WAS LOCATED NEAR LAFAYETTE...MOVING SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VILLANOW...SUTTLES MILL...LAKE MARVIN AND SUBLIGNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3462 8491 3446 8519 3475 8534 3475 8512
TIME...MOT...LOC 1905Z 326DEG 13KT 3470 8518

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 5:30 AM EDT, 9 hours 35 minutes earlier.

Area forecast discussion, Sep 8, 5:30 AM EDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT TUE SEP 8 2009

.SHORT TERM /TODAY THROUGH THURSDAY/...
GFS/NAM/SREF IN CLOSE AGREEMENT WITH DRIFTING THE H5 LOW INTO WRN
KY/SWRN VA THROUGH THURSDAY. FAIRLY DRY ACROSS THE REGION THROUGH
THURSDAY AND DO NOT EXPECT ANY CONVECTION THROUGH THE SHORT TERM.
THE ONLY EXCEPTION WILL BE THE NORTHERN QUARTER OF THE CWA...NORTH
OF ATLANTA AND ATHENS WHERE AFTERNOON HEATING...CLOSE PROXIMITY TO
THE UPPER LOW WITH WEAK SHORT WAVES ROTATING AROUND THE LOW COULD
AID IN TSRA DEVELOPMENT AND WILL NEED TO KEEP A 20/30 POP GOING IN
THE AFTERNOONS AND EVENINGS. NO BIG TEMPERATURE SWINGS AS MEAN LOW
LEVEL THICKNESS PATTERNS CHANGE VERY LITTLE THROUGH THURSDAY.

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
GFS/ECMWF PROG THE H5 LOW OVER KY/VA TO FILL AND MOVE NORTHEAST AS
AN OPEN TROUGH BY THE END OF THE WEEK AS ANOTHER H5 LOW DROPS OUT OF
CANADA AND INTO THE PLAINS. MODELS DIFFER ON POSITION WITH THE GFS
FURTHER SOUTH. WHAT THEY DO AGREE ON IS A BAND OF MOISTURE/LINGERING
SURFACE FEATURE ACROSS THE NORTHERN GULF. AS THE UPPER LOW DROPS
INTO THE MIDWEST THE MOISTURE ACROSS THE NORTH GULF DRIFTS NORTHWARD
MOVING INTO THE CWA SATURDAY NIGHT AND LASTING INTO MONDAY. HOWEVER
WITH THE WAY THE MODELS HAVE BEEN BEHAVING OVER THE LAST SEVERAL
DAYS I DO NOT HAVE MUCH CONFIDENCE IN THE LONG TERM. THE PATTERN
CURRENTLY IN THE SHORT TERM WILL CHANGE LITTLE OVER THE CWA THROUGH
THE END OF THE WEEK AND WILL CONTINUE TO KEEP LOW POPS ACROSS THE
MOUNTAINS WITH LITTLE TEMPERATURE CHANGES. HOWEVER WILL HINT AT
AN INCREASE IN MOISTURE TOWARD THE LATTER HALF OF THE UPCOMING
WEEKEND.

17
&&

.AVIATION...
VFR CONDITIONS EXPECTED TO PREVAIL THROUGH TAF VALID PERIOD...WITH
ONLY MINOR EXCEPTIONS. BROAD...WEAK UPPER LOW PERSISTS ACROSS THE
OHIO VALLEY. THIS FEATURE IS EXPECTED TO DRIFT TOWARD VA BY THE END
OF THE WEEK. THE AIR MASS ACROSS GA REMAINS RELATIVELY STABLE AND
DRY...WITH DEWPOINTS MOSTLY IN THE 58-62 RANGE. AS WAS NOTED
YESTERDAY...HOWEVER...NW FLOW SHORT WAVES MAY SUPPORT THE MOVEMENT
OF TSRA INTO THE FAR N GA COUNTIES DURING THE AFTERNOON/EVENING.
AGAIN...AS WAS THE CASE MONDAY...THIS ACTIVITY IS NOT EXPECTED TO
MAKE IT TO THE ATL TRACON...OR ANY OF THE OTHER FFC TAF SITES FOR
THAT MATTER. MINIMAL CLOUD COVER EXPECTED THROUGH TAF VALID PERIOD.
COMPARED TO RECENT DAYS...LITTLE MID/HIGH CLOUD COVER INDICATED AND
ANY SUCH WOULD LIKELY BE CONFINED TO EVENING CONVECTIVE DEBRIS.
FEW-SCT CU POSSIBLE DURING DAYTIME HEATING...BUT NO CIGS EXPECTED.
FOR VSBY...MOSTLY CLEAR SKIES...CALM WINDS ALLOWING FOR THE USUAL
MVFR BR AT THE USUAL SPOTS...I.E...MCN AND FTY THIS MORNING. SIMILAR
CONDITIONS EXPECTED WED MORNING. MAV/MET MOS CONTINUES TO OVER
ADVERTISE BR/HZ POTENTIAL FOR ATL AND IT WILL BE IGNORED. WIND
DIRECTION QUITE PROBLEMATIC AND THE SITUATION ARGUES STRONGLY FOR
VRB. ALL MODELS ADVERTISING INCONSISTENT WIND DIRECTIONS THROUGH TAF
VALID PERIOD. RUC/GFS/NAM WANT TO SHOW A NE FLOW THROUGH 18Z...THEN
CALM OR LIGHT NW THEREAFTER. 850MB FLOW REMAINS NW-WNW. MAV/MET MOS
ALL OVER THE COMPASS. WEAK SFC HIGH PROGGED TO REMAIN NEAR ATL
THROUGH TAF VALID PERIOD. I TEND TO LEAN TOWARD A NW-NNW FLOW AS
MODELS SHOW THE AXIS OF HIGH PRESSURE RIDGE FROM NEW ENGLAND NW OF
CWA MUCH OF TAF VALID PERIOD. AT ANY RATE...SPEEDS EXPECTED TO
REMAIN LESS THAN 7KTS ALL SITES AND CALM 00Z-12Z.

19
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          88  63  88  63  87 /   0   5  10  10  10
ATLANTA         86  67  86  67  85 /   5   0  10  10  10
BLAIRSVILLE     79  61  79  61  78 /  30  20  30  20  30
CARTERSVILLE    86  62  86  63  85 /  10   5  10  10  10
COLUMBUS        89  67  89  68  88 /   0   0  10  10  10
GAINESVILLE     85  66  85  66  84 /  10   5  10  10  10
MACON           90  64  90  66  89 /   0   0  10  10  10
ROME            86  64  86  64  85 /  20  20  20  10  20
PEACHTREE CITY  87  62  87  63  86 /   0   0  10  10  10
VIDALIA         89  68  89  68  88 /   0   5  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/19
Hazardous weather outlook, Sep 8, 5:25 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 AM EDT TUE SEP 8 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
525 AM EDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE IN FAR NORTH GEORGIA THIS
AFTERNOON AND EVENING.

.SYNOPSIS...
A BROAD...WEAK UPPER LOW CONTINUES TO DRIFT VERY SLOWLY EAST
THROUGH THE OHIO VALLEY AND MID-ATLANTIC REGION. A WEAK TROPICAL
LOW WAS LOCATED OFF THE NORTH CAROLINA COAST...WITH WEAK HIGH
PRESSURE TO THE WEST FROM VIRGINIA INTO GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS THAT DEVELOP THIS
AFTERNOON AND EVENING WILL BE A FEW CLOUD-TO-GROUND LIGHTNING
STRIKES. THUNDERSTORMS ARE EXPECTED TO REMAIN NORTH OF A LINE FROM
ROME...TO JASPER...TO CLEVELAND...AND SHOULD BE CONFINED TO THE
HOURS OF 2 PM TO 10 PM EDT.

.DISCUSSION...
THE BROAD...WEAK UPPER LOW...THAT HAS BEEN IN PLACE NOW FOR
SEVERAL DAYS ACROSS THE OHIO VALLEY...WILL SHIFT VERY SLOWLY EAST
TOWARD THE MID-ATLANTIC BY THE END OF THE WEEK. WEAK NORTHWEST
FLOW ALOFT MAY ALLOW THUNDERSTORMS EXPECTED ACROSS KENTUCKY AND
EASTERN TENNESSEE TO MOVE INTO FAR NORTH GEORGIA DURING THE
AFTERNOON AND EVENING...BEFORE SUCH THUNDERSTORMS DISSIPATE. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. OTHERWISE...THE AIR
MASS ACROSS GEORGIA IS EXPECTED TO REMAIN TOO DRY AND STABLE FOR
THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE IN FAR NORTH
GEORGIA DURING THE AFTERNOON AND EVENING WEDNESDAY THROUGH
THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY AT THIS TIME.
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH AND
CENTRAL GEORGIA SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

19

In the hours before

Special weather statement, Sep 8, 2:42 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
242 PM EDT TUE SEP 8 2009

GAZ002>004-081915-
242 PM EDT TUE SEP 8 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WALKER...
WHITFIELD AND CATOOSA COUNTIES UNTIL 315 PM EDT...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NOBLE...MOVING SOUTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WALKER...WHITFIELD AND CATOOSA COUNTIES THROUGH 315 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE LINWOOD...ROCK SPRING...
CHICKAMAUGA...NOBLE...BEAUMONT...LAFAYETTE...WOOD STATION...NAOMI...
MILL CREEK...VILLANOW AND SUTTLES MILL. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 4:22 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd, Gordon53 min
Sep 8, 4:28 PM EDTSevere Thunderstorm WarningFFCCatoosa, Walker34 min
Sep 8, 5:09 PM EDTSevere Thunderstorm WarningFFCMurray, Whitfield43 min
Sep 8, 5:24 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.